Get your Health question answered in 3 easy steps

191 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes visible veins after a workout?

Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9409 Questions

default
Posted on Wed, 20 Aug 2014 in Veins and Arteries
Question: Recently ever since my wife started working out at the gym spider veins have been appearing and increasing. She has had them before but now they are getting worse. Is there any exercise she should avoid or a way to get rid of them?
doctor
Answered by Dr. Shoaib Khan 2 hours later
Brief Answer:
Simply due to exercise or varicose veins

Detailed Answer:
Hello sir and welcome,.

Thank you for writing to us.

I have gone through your query with diligence and would like you to know that I am here to help.

Prominent veins especially after a workout is usually attributed to either due to:
-The increase in size/bulk of the muscles being worked out which in turn result in smaller vessels being pushed towards to skin making them more prominent or
-Varicose veins: This is a condition in which the veins become enlarged and twisted in a zig-zag manner.

But from the provided pictures, it appears as though your wife's presentation could most probably be due to the workout. I would like some information from you if you do not mind sir, in order to confirm the possible cause:
-Do these veins appear and remain or they disappear with time?
-Does her leg feel heavy?
-Does her skin also feel swollen?
-Is there pain felt in the region of the swollen veins?

Looking forward to your respected reply in order to help you further. I would also like to add that if at all the veins are enlarged simply because of the workout, there is nothing to worry about. But if (after your reply to my questions) we are suspecting varicose veins, then I shall guide you further.

Best wishes sir.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan 20 minutes later
-they apear and remain
-no they do not feel heavy
- skin does not feel swollen
-there is no pain
Thank you and waiting for your reply
doctor
Answered by Dr. Shoaib Khan 4 minutes later
Brief Answer:
A little more information before we can conclude

Detailed Answer:
Hello once again sir.

Thank you for your reply with that information.

When you say that they appear and remain, during this period (when they remain) does your wife continue to workout everyday? Or does she rest? And if she does, how long has she rested at one go (in days) while the veins remain unchanged?

Could you also let me know what kind of exercise she was involved in? Please do mention any exercise that was conducted for the region where the veins are prominent?

Please do write back to me with this information as well, and we should have a more clear picture on what needs to be done next (if anything needs to be done).

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan 29 minutes later
When they remain they remain at all times during continues workout and the rest time wich can be up to 2 weeks
The exercise involve cardio dance work out and interval tonning exercises , the tonning execise have alot of concentration on the region where the veins are prominent . If you need any more information please let me know.
doctor
Answered by Dr. Shoaib Khan 53 minutes later
Brief Answer:
Most probably because of the workout

Detailed Answer:
Hello sir.

Thank you so much for your patience and response. I would also like to know if your wife is on any form of birth control (contraceptive pills?). If so, please do write back to me with their names. If not, then even better.

Based on the provided information, it does seem like your wife is only experiencing prominent veins due to the workout. These veins, as informed earlier are a result of the increase in muscle bulk and/or reduction in fat in the affected region which in turn push the smaller veins towards the surface making them more prominent and visible.

There is nothing to worry about and they will subside themselves with time. She does not need to discontinue her workout, or reduce the intensity. She can continue the same exercises and duration without having to worry about anything at all.

I would also recommend a general health checkup anytime in the future, which should include a check on her blood coagulation profile and an ultrasound of the affected region. Other than this, there is absolutely nothing to worry about sir. The veins should subside with time.

I hope you find my response both helpful and informative. Please feel free to write back to me for any further clarifications, I would be more than happy to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan 2 hours later
She is on contraceptive pills called gynera, she was also concerned that this is a hereditary issue because her mother (who never exercised and was a bit over weight) had the same problem and by the end her legs were swollen permanently at the ankles and with much deeper colored viens, and my wife would like to avoid this problem and is wondering if there are any creams or medication to help lessen the veins?
doctor
Answered by Dr. Shoaib Khan 29 minutes later
Brief Answer:
Need to rule out any damage that pills could cause

Detailed Answer:
Hello once again sir.

You should know that contraceptive pills do have a side effect of increasing the thickness of the blood, which is one cause for the prominent veins we will have to rule out. Because of this added information, I would recommend a blood coagulation profile to be conducted for her.

This investigation will show us if her blood has thickened due to the use of contraceptive pills, and if it has then this could be either the main cause or a possible added factor to the prominent veins. So before we can assume this to be normal, we will have to check her blood coagulation profile.

For now sir, let us first check if the contraceptive pills are the cause for her presentation or not. Once this is ruled out, we can then look into how to lessen these prominent veins.

As far as your mother-in-law is concerned, her presentation could be related to her weight, blood pressure, or so many other conditions. As far as your wife is concerned about this being hereditary, all we need to do is make sure she is healthy and we can certainly avoid all these conditions and a presentation that her mother had.

I hope you find my response helpful. Please write back to me with the blood coagulation profile reports, so I can guide you further sir.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  

Recent questions on Gynera

doctor1 MD

Hi Dr , im 29 years old , I lost 4 pregnancies all of then was in week 5 and 6 (before heart beat) , any reason for that? I did all tests needed even the chromosomes tests for me and my husband and was good ..my last miscarriage was on 11 XXXXXXX...

doctor1 MD

Dr.Mai Lundi i have condom broke with my wife and we have gynera pills what is the emergency dose she should take ??!!

doctor1 MD

i have condom broke with my wife and we have gynera pills what is the emergency dose to her ?!

doctor1 MD

HI
I am wondering that you could help me. I am taking Gynera birth control pill. I took this pill incorrectly . Like I took it after 10 days of my period. and after two days of I took the pill I had unprotected sex with my husband . Can be pregnant? I am still taking the pill. But my period is late to come. What should I do?

doctor1 MD

early december, i was consulted for fertility test. i have regular period, have history of myoma uteri. The last test showed fsh little too high 19 (the rest are normal - LH, Prolactin , etc). The doctor then give me Gynera tablet for 21 days. At the same time Last week, i was tested for ovulation , and shows one big egg develop. But now im having period 9 days earlier than should be. What is gynera for ? to mature my egg ? why my period becomes iregular? --

doctor1 MD

hi, i want to ask about gynera contraceptives, this was my first time to take gynera pills..
my period end last sunday feb.6.2011..
at Feb.12 i drink my 1st pills gynera and at same day i have unprotected sex , i continue drinking gynera for 2nd time my boyfriend and i got unprotected sex again on Feb.14.. do i have a chance to be pregnant?? and should i stop the pills?? what should i do to avoid pregnancy???... help please... thank you